Alert archive / New York / Special Marine Warnings in 2009

Special Marine Warning 64, NWS Buffalo, NY

July 11, 2009

NWS Buffalo, NY issued this special marine warning at Jul 11, 2009, 6:49 PM EDT. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2009, 6:49 PM EDT (22:49 UTC)
Expired
Jul 11, 2009, 8:03 PM EDT
In force
74 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 11, 3:33 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 11, 3:33 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
333 PM EDT SAT JUL 11 2009

.SYNOPSIS...
HIGH PRESSURE WILL BRING A PERIOD OF QUIET WEATHER...WITH NO RAIN
EXPECTED THROUGH THE FIRST HALF OF THE WORK WEEK.  THE NEXT PERIOD
OF UNSETTLED WEATHER WILL ARRIVE ON WEDNESDAY AFTERNOON.

&&

.NEAR TERM /THROUGH SUNDAY/...
LINE OF CONVECTION ASSOCIATED WITH PRE-FRONTAL TROUGH CURRENTLY
WORKING ACROSS EASTERN SECTIONS OF THE AREA. SCATTERED REPORTS OF
WIND DAMAGE AND FLOODING WITH SOME OF THE STRONGER CELLS EARLIER IN
THE DAY. SINCE ACTIVITY IS TENDING TO WEAKENING AND SHIFTING
EASTWARD...THE SEVERE THUNDERSTORM WATCH WHICH WAS ISSUED EARLIER
IN THE DAY WILL BE CANCELLED AROUND 4 PM.

FOR THE NEXT FEW HOURS...WE WILL BE MONITORING AIR MASS RECOVERY AND
THE POTENTIAL FOR NEW CONVECTIVE INITIATION. BREAKS IN LOWER TO MID
LEVEL CLOUD COVER WILL ALLOW FOR SOME HEATING THROUGH LATE
AFTERNOON BEHIND THE PRE-FRONTAL CONVECTION. SUNSHINE WILL HELP GIVE
TEMPERATURES A BOOST INTO THE MID TO UPPER 70S...ESPECIALLY GIVEN
MIXING AHEAD OF THE APPROACHING COLD FRONT CURRENTLY PUSHING THROUGH
LOWER MICHIGAN AND SOUTHERN ONTARIO. WE DO EXPECT SCATTERED
THUNDERSTORMS TO REDEVELOP WITH MIXED LAYER CAPE VALUES RECOVERING
TO AROUND 1000 J/KG. DRYING AT MID AND UPPER LEVELS WORKING INTO
THE AREA WILL LIKELY LIMIT SEVERE POTENTIAL...ALTHOUGH WITH
PRECIPITABLE WATER VALUES STILL RATHER HIGH THE THREAT EXISTS FOR
LOCALLY HEAVY RAINFALL.

ANY CONVECTION WHICH DEVELOPS THROUGH EARLY EVENING WILL DIMINISH
WITH LOSS OF HEATING LATER THIS EVENING. CLEARING WILL TAKE PLACE
THROUGH THE OVERNIGHT.

SURFACE RIDGE BUILDING ACROSS THE LOWER LAKES SUNDAY. THIS WILL
BRING PLENTY OF SUNSHINE WITH JUST A FEW SCATTERED DIURNAL CLOUDS
FORMING INLAND FROM THE LAKES WITH DAYTIME HEATING. TEMPERATURES
WILL DROP BELOW AVERAGE AGAIN WITH 850MB TEMPERATURESS PULLING BACK
TO AROUND PLUS 8C. THIS WILL SUPPORT HIGHS IN THE LOWER TO MID 70S
ON THE LAKE PLAINS...WITH SOME LOCATIONS IN THE HIGHER TERRAIN OF
THE SOUTHERN TIER AND EAST OF LAKE ONTARIO ONLY IN THE UPPER 60S.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
NORTHWEST FLOW WILL BE IN PLACE SUNDAY NIGHT WITH A RIDGE JUST SOUTH
AND WEST OF WESTERN NY.  SEVERAL EARLIER MODEL RUNS HINTED AT A
BRIEF SHOWER SUNDAY NIGHT.  LATEST GFS GUIDANCE KEEPS EVERYTHING DRY
WHILE THE NAM STILL HAS SPOTTY ACTIVITY AND THE 09Z SREF SIMILARLY
SHOWS ONLY A MODEL OR TWO WITH PRECIPITATION.  WITH A GENERALLY DRY
AIRMASS EXPECTED TO BE IN PLACE...WILL CONTINUE TO KEEP THE FORECAST
DRY DURING THIS TIME PERIOD.  QUIET WEATHER WILL THEN CONTINUE
THROUGH TUESDAY WITH WEAK HIGH PRESSURE CONTINUING WITH A DRY
NORTHWEST FLOW ALOFT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE NEXT CONCERN WILL BE THE EVOLUTION OF THE UPPER LEVEL LOW
SPINNING FAIRLY QUIETLY OFF THE OREGON COAST THIS AFTERNOON.  THIS
FEATURE WILL EVENTUALLY OPEN UP AND WORK ITS WAY EASTWARD ACROSS THE
US/CANADIAN LINE AND INTO THE UPPER GREAT LAKES REGION ON
WEDNESDAY.  AT THE SURFACE...A SURFACE LOW WILL DEVELOP OVER THE MN
AREA BY WEDNESDAY...WITH A WARM FRONT APPROACHING WESTERN NY BY THE
END OF THE DAY.  UNSETTLED WEATHER WILL THEN BE EXPECTED IN THE WARM
SECTOR WEDNESDAY NIGHT AND WITH A WEAK COLD FRONT PASSAGE LATER
THURSDAY.  TYPICAL MODEL UNCERTAINTY IN THE LIGHTER SUMMER FLOW
MAKES TIMING THESE AND SUBSEQUENT FEATURES DIFFICULT...AND WILL
CONTINUE WITH A LOW CHANCE FOR CONVECTIVE ACTIVITY INTO THE WEEKEND.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
LINE OF STRONG CONVECTION ALONG PRE-FRONTAL TROUGH PUSHING ACROSS
THE AREA THIS AFTERNOON. CONDITIONS DROPPING TO MVFR AND LOCALLY
IFR DURING THE CONVECTION. THERE IS A SLIGHT THREAT OF WIND GUSTS
EXCEEDING 50 KNOTS. CONDITIONS WILL IMPROVE TO VFR AFTER THE
CONVECTION MOVES THROUGH. SKIES WILL CLEAR TONIGHT. WET GROUNDS
WILL LEAD TO SOME LOCAL VISIBILITY RESTRICTIONS TONIGHT.

OUTLOOK...
SUNDAY THROUGH TUESDAY...VFR.
WEDNESDAY AND THURSDAY...VFR/MVFR. CHANCE OF SHOWERS/THUNDERSTORMS.

&&

.MARINE...
WINDS WILL VEER AROUND TO THE NORTHWEST TONIGHT IN THE WAKE A COLD
FRONT WHICH WILL PUSH THROUGH DURING THE EVENING HOURS.
POST-FRONTAL WINDS ARE EXPECTED ON LAKE ONTARIO WHERE WINDS/WAVES
SHOULD EXCEED SMALL CRAFT CRITERIA ALONG THE SOUTHEAST SHORE LATE
TONIGHT AND SUNDAY MORNING. QUIET MARINE WEATHER WILL THEN RETURN
AND LAST INTO WEDNESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 3 AM TO NOON EDT SUNDAY FOR
         LOZ043>045.

&&

SYNOPSIS...ZAFF
NEAR TERM...TMA
SHORT TERM...ZAFF
LONG TERM...ZAFF
AVIATION...TMA
MARINE...ZAFF
Hazardous weather outlook, Jul 11, 3:24 PM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
324 PM EDT SAT JUL 11 2009

NYZ001>008-010>014-019>021-085-121500-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
324 PM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-121500-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
324 PM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Jul 11, 1:46 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
146 PM EDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     FLASH FLOOD      PERRYSBURG              42.46N 79.00W
07/11/2009                   CATTARAUGUS        NY   LAW ENFORCEMENT

            ROADS FLOODED

1155 AM     TSTM WND DMG     SILVER CREEK            42.54N 79.17W
07/11/2009                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREES DOWN

1208 PM     FLASH FLOOD      COLLINS                 42.50N 78.92W
07/11/2009                   ERIE               NY   LAW ENFORCEMENT

            ROUTE 39 CLOSED DUE TO FLOODING

1224 PM     FLASH FLOOD      BUSTI                   42.04N 79.28W
07/11/2009                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREES DOWN

1230 PM     TSTM WND DMG     3 ESE IVORY             42.05N 79.04W
07/11/2009                   CATTARAUGUS        NY   LAW ENFORCEMENT

            TREES DOWN

1239 PM     TSTM WND DMG     3 NW NAPOLI             42.23N 78.93W
07/11/2009                   CATTARAUGUS        NY   LAW ENFORCEMENT

            TREES DOWN

0107 PM     FLASH FLOOD      SALAMANCA               42.16N 78.72W
07/11/2009                   CATTARAUGUS        NY   LAW ENFORCEMENT

            FLOODED ROAD

&&

HIBBERT
Local storm report, Jul 11, 2:06 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
206 PM EDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     TSTM WND DMG     BUSTI                   42.04N 79.28W
07/11/2009                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREES DOWN

&&

HIBBERT
Special weather statement, Jul 11, 2:30 PM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
230 PM EDT SAT JUL 11 2009

NYZ005-006-111930-
CAYUGA NY-OSWEGO NY-
230 PM EDT SAT JUL 11 2009

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS NORTHERN CAYUGA AND
OSWEGO COUNTIES...

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND
  FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF CATO TO 9 MILES
  SOUTH OF WEEDSPORT...AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  IRA AT 235 PM EDT...
  FULTON AT 250 PM EDT...
  PHOENIX AT 300 PM EDT...
  PALERMO AT 305 PM EDT...
  SAND RIDGE AT 310 PM EDT...
  CENTRAL SQUARE AT 315 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

RSH
Special weather statement, Jul 11, 5:21 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
521 PM EDT SAT JUL 11 2009

NYZ019-020-112215-
CATTARAUGUS NY-CHAUTAUQUA NY-
521 PM EDT SAT JUL 11 2009

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN CHAUTAUQUA
AND CATTARAUGUS COUNTIES...

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
  HEAVY RAIN OVER SOUTHERN PARTS OF CHAUTAUQUA COUNTY. THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF
  CHAUTAUQUA INSTITUTE TO CLYMER...AND MOVING EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CHAUTAUQUA INSTITUTE AT 530 PM EDT...
  BEMUS POINT AT 535 PM EDT...
  LAKEWOOD AT 545 PM EDT...
  GERRY AT 550 PM EDT...
  FALCONER AT 555 PM EDT...
  FREWSBURG AT 600 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

RSH
Special weather statement, Jul 11, 5:25 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
525 PM EDT SAT JUL 11 2009

NYZ012-013-020-021-112215-
ALLEGANY NY-CATTARAUGUS NY-LIVINGSTON NY-WYOMING NY-
525 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN WYOMING AND NORTHERN
ALLEGANY COUNTIES...

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN OVER
  NORTHERNMOST ALLEGANY COUNTY. THIS STORM WAS LOCATED NEAR
  BLISS...AND MOVING EAST AT 35 TO 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PIKE AT 530 PM EDT...
  PORTAGEVILLE AT 535 PM EDT...
  NUNDA AT 545 PM EDT...
  OSSIAN CENTER AT 555 PM EDT...
  DANSVILLE AT 605 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

RSH
Special weather statement, Jul 11, 6:09 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
609 PM EDT SAT JUL 11 2009

NYZ020-112300-
CATTARAUGUS NY-
609 PM EDT SAT JUL 11 2009

...STRONG THUNDERSTORM MOVING ACROSS CATTARAUGUS COUNTY...

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS
  STORM WAS LOCATED 13 MILES WEST OF SALAMANCA...AND MOVING EAST AT
  35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LITTLE VALLEY AT 625 PM EDT...
  ELLICOTTVILLE AT 635 PM EDT...
  ISCHUA AT 700 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THIS
STORM PRODUCED A HALF TO ONE INCH OF RAIN ACROSS SOUTHERN
CHAUTAUQUA COUNTY BETWEEN 5 AND 6 PM.

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:33 AM EDTSpecial Marine WarningBUF57 min
Jul 11, 9:39 AM EDTSpecial Marine WarningBUF81 min
Jul 11, 9:55 AM EDTSpecial Marine WarningBUF53 min
Jul 11, 10:11 AM EDTSevere Thunderstorm WarningBUFJefferson, Oswego53 min
Jul 11, 10:21 AM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie43 min
Jul 11, 10:58 AM EDTSpecial Marine WarningBUF79 min
Jul 11, 11:38 AM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie29 min
Jul 11, 11:47 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis58 min
Jul 11, 11:52 AM EDTFlash Flood WarningBUFCattaraugus, Chautauqua, Erie3 hr
Jul 11, 12:04 PM EDTSpecial Marine WarningBUF56 min
Jul 11, 12:15 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie45 min
Jul 11, 12:21 PM EDTAreal Flood AdvisoryBUFMonroe2 hr
Jul 11, 12:52 PM EDTSevere Thunderstorm WarningBUFCattaraugus38 min
Jul 11, 1:06 PM EDTSpecial Marine WarningBUF54 min
Jul 11, 1:32 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego58 min
Jul 11, 3:48 PM EDTSmall Craft AdvisoryBUF18 hr
Jul 11, 6:23 PM EDTSpecial Marine WarningBUF40 min
Jul 11, 6:29 PM EDTAreal Flood AdvisoryBUFErie3 hr
Jul 11, 7:02 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Livingston43 min

Nearby

Special Marine Warnings in New York, 2009Every special marine warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.